Theoretical Economics

Journal of the Econometric Society

Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837

Theoretical Economics: Feb, 2017, Volume 12, Issue 1

Monopolistic nonlinear pricing with consumer entry

https://doi.org/10.3982/TE1944
p. 141-173

Lixin Ye, Chenglin Zhang

We consider consumer entry in the canonical monopolistic nonlinear pricing
model (Mussa and Rosen, 1978) wherein consumers learn their preference
"types" after incurring privately known entry costs. We show that by taking into account consumer entry, the nature of optimal nonlinear pricing contracts changes significantly: compared to the benchmark without costly entry, in our model both quality distortion and market exclusion are reduced, sorting is more likely, and whenever bunching occurs, the bunching interval is necessarily smaller. Additionally, under certain conditions the monopoly solution may even achieve the first best (i.e., production efficiency). We also demonstrate that the optimal monopoly solutions can be ranked according to inverse hazard rate functions of the entry cost, which suggests an interesting dynamic for monopolistic nonlinear pricing with consumer entry.


Full Content